Are You Depressed, Taking Antidepressants and Losing Your Libido? What You Can Do About It
I remember talking to a friend once over coffee. She talked openly about her depression and how she was taking antidepressants. I asked her how this was working out. She told me that she felt better but had lost all interest in sex. But then she added that it wasn’t some big change as she didn’t feel much like having sex when she was depressed either. It stands to reason that when we are depressed we want to try to do things to help ourselves such as take an antidepressant. But must we lose our libido in the process? Is it possible to feel less depressed without sacrificing our sex life?
It seems an unfair choice to make, our emotional well being or our libido.
Yet it is true that depression in itself can cause one to experience a decrease in sex drive. In an article entitled, “Depression and Sexual Desire” (American Family Physician, August 2000) Doctor Phillips and Slaughter state that: “In one study it was found that more than 70 percent of depressed patients had a loss of sexual interest when not taking medication, and they reported that the severity of this loss of interest was worse than the other symptoms of depression.” But it seems that loss of libido is not something a lot of patients discuss with their doctors and especially before beginning to take antidepressants.
**If loss of sex drive or worries over sexual dysfunction is a concern of yours, please do discuss this with your doctor before beginning to take antidepressants. **
Your doctor may then prescribe a medication which is less likely to cause sexual problems than not.
Which antidepressants are most likely to cause a decrease in libido and/or sexual dysfunction?
Phillips and Slaughter (American Family Physician, August 2000) believe that those drugs classified as SSRI’s (selective serotonin reuptake inhibitors) have the most reports of sexual dysfunction from people taking them: “Up to one half of patients surveyed before and after starting therapy with the SSRIs fluoxetine (Prozac), paroxetine (Paxil), fluvoxamine (Luvox), citalopram (Celexa) and sertraline (Zoloft) reported a decline in libido with medication use.” The literature seems to agree with this assessment and suggests that Prozac, Paxil, and Zoloft all have a high rate of sexual side effects. Of this group of SSRI’s, some research suggests that Paxil is the drug most likely to cause sexual dysfunction.
Just to be clear, what is meant by sexual dysfunction? This can include a decrease or loss of sex drive, inability to achieve and sustain an erection for men, and failure to be able to reach orgasm for both men and women.
Thus, according to research the antidepressants most likely to cause sexual dysfunction and/or loss of libido include:
The list above includes links to web site and articles discussing specific sexual side effects for each drug. Please know that there may be other reasons for your loss of sex drive or sexual dysfunction including thyroid or heart problems, menopause for women, hormone deficiencies, other medications, and/or also drug and alcohol abuse. Do talk to your doctor if you begin to experience any sexual side effects during the course of your antidepressant use.
Which antidepressants are least likely to cause sexual side effects or loss of libido?** The answer is Welbutrin, Remeron, and Cymbalta.** According to Mayo Clinic’s Doctor Daniel Hall-Flavin, these three antidepressants reportedly are associated with the lowest rates of sexual side effects. Doctor Phillips and Slaughter (American Family Physician, August 200) would add that: “Consistent evidence shows that, with the exception of bupropion (Wellbutrin), trazodone (Desyrel) and nefazodone (Serzone), antidepressant medications may cause a decline in libido or sexual functioning despite improvement of depression.”
Of course just because the literature and research shows there to be little to no associated side effects to these medications does not mean that people have not experienced them while taking these drugs. Here is a web site, for example, which discusses some of the possible (low incidence) of sexual side effects for Wellbutrin.
What can one do to decrease the sexual side effects of a particular antidepressant?
I will tell you one thing not to do. Do not quit your antidepressant cold turkey due to sexual side effects. You may have bigger issues to deal with in that you will most likely experience unpleasant withdrawal symptoms due to discontinuing your antidepressant.
Always consult with your doctor before you stop taking any medication.
Here are some proposed methods to combat the sexual side effects to some of the antidepressants:
- You can ask to switch antidepressants to one of the medications which reportedly do not cause as many sexual side effects. Of course there are risks to this sort of change. Another antidepressant might not work as well to treat your depression. And there is usually some sort of side effect to whatever medication you do choose. You may be trading one side effect for another.
- One suggestion given by Jane Brody who writes for the New York Times Women’s Health section is to give a second drug such as Amantadine to counter any sexual side effects induced by the antidepressant.
- Doctor Anthony Rothschild at McLean Hospital in Belmont Massachusetts has devised a schedule for taking SSRI’s which may help to decrease sexual problems for patients. He had patients stop taking their medication on Thursday and had them resume taking it on Sunday at noon. Reports showed that half of those taking Paxil and Zoloft experienced an increase in libido but only ten percent of the people taking Prozac had this benefit mainly because Prozac stays in the system a long time. Remember not to take a “drug holiday” without speaking to your doctor first.
- Doctors Phillips and Slaughter suggest that decreasing the dosage of an SSRI can help to increase sexual libido in patients. In their article, “Depression and Sexual Desire,” they cite a study which says that “73 percent of patients whose SSRI dosage was halved reported improved sexual function while antidepressant effectiveness continued.”
- Phillips and Slaughter also recommend adding a medication to improve sexual functioning. Specifically adding an antidepressant such as Wellbutrin can help to increase sexual libido and functioning.
- In an article entitled, “Antidepressants and Sex” the author talks about using a natural remedy to aid in enhancing libido. This author recommends taking the herb ginkgo [biloba]. This article states that: “In a recent study published in the Journal of Sex and Marital Therapy by researchers at the University of California at San Francisco Medical Center, 63 people experiencing sexual side effects from SSRIs, tricyclics and MAO inhibitors took ginkgo extract. Ninety-one percent of the women and 76 percent of the men noted improvement in sexual functioning.”
It is a tough decision to go on an antidepressant due to the possible side effects which may sometimes include sexual dysfunction. You really have to weigh the pros and cons of any medication you decide to take. A consultation with your doctor and explaining your concerns ahead of time is the best way to go.
So how about you? Have you experienced sexual side effects including a loss of sexual desire due to any of your antidepressants? Which medications do you feel cause the least amount of sexual impairment? Have any of you found successful ways to combat the sexual side effects to some of these medications? Do share your experience. You just might help someone else who is dealing with a similar situation.